Abstract: SA-PO1009

A Known Complication from an Unlikely Source: Propylene Glycol Toxicity

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Cintron-Rosa, Fatima B., University of Puerto Rico, San Juan, Puerto Rico, United States
  • Arroyo, Jannice M., University of Puerto Rico, San Juan, Puerto Rico, United States
  • Diaz, Hector, University of Puerto Rico, San Juan, Puerto Rico, United States
  • Ocasio Melendez, Ileana E., University of Puerto Rico, San Juan, Puerto Rico, United States
Background

High anion gap metabolic acidosis (HAGMA) in a critically ill patient on vasopressor support could be attributed to the presence of shock. However, this is not specific and additional causes must be investigated. We present an unusual cause of HAGMA and hyperosmolarity in a patient with septic shock and acute kidney injury (AKI), a propylene glycol intoxication.

Methods

A 40-year-old man was admitted due to multiple body trauma secondary to a motor vehicle accident. He required surgery due to bladder rupture with extraperitoneal leakage. Prolonged hospital course complicated with septic shock secondary to multiple nosocomial infections and AKI and was consulted to Nephrology service. Evaluation demonstrated a critically ill patient on mechanical ventilation and vasopressor support, sedated with an intravenous (IV) infusion of lorazepam. Lorazepam was infused at a dose exceeding 0.1 mg/kg/hr. Physical examination revealed fluid overload without oliguria. Laboratory tests supported the clinical impression of AKI and pure HAGMA and acidemia, with a serum bicarbonate concentration of 14.4 mEq/L, an arterial pH 7.214 and a calculated anion gap 27.6. Serum lactic acid level was 39.9 mg/dL. An osmolal gap was present and calculated to be 68 mOsm/kg. Stopping lorazepam IV infusion had no improvement in metabolic acidosis. Patient sedation was changed to an IV midazolam infusion, which is not diluted in propylene glycol. Hemodialysis was initiated and patient showed a rapid improvement in AKI, HAGMA and osmolal gap with withdrawal of hemodialysis therapy after only two sessions.

Conclusion

This clinical features are classic of propylene glycol toxicity in a patient receiving high doses of lorazepam. Propylene glycol is the diluent used in parenteral formulations of lorazepam and diazepam, which are commonly used sedative medications. This active ingredient is metabolized by alcohol and aldehyde dehydrogenase to D and L-lactic acid, which accounts for the HAGMA with associated elevated osmolal gap not explained by septic shock. Toxicity of propylene glycol is associated to hyperosmolarity, HAGMA, high osmolal gap and AKI and can progress to multisystemic organ failure if severe. Treatment consists of removal of offending agent and dialysis if without improvement, which resulted favorably in our patient.